Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 38, NWS Tucson, AZ

September 24, 2019Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 24, 2019, 11:07 AM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2019, 11:07 AM MST (18:07 UTC)
Expired
Sep 24, 2019, 2:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 1 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 11:09 AM MSTFLASH FLOOD14 Ne Green Valley, AZNUMEROUS AREAS OF MINOR TO FLASH FLOODING. POLICE REPORT MAJOR RESTRICTIONS ON THE ROAD.
Sep 24, 12:26 PM MSTHEAVY RAIN 3.7820 Se Tucson, AZMESONET STATION DAVA3 19.8 SE TUCSON.
Sep 24, 1:11 PM MSTHEAVY RAIN 3.1911 W Benson, AZMESONET STATION MSCA3 10.5 W BENSON.
Sep 24, 1:45 PM MSTHEAVY RAIN 2.1814 Ne Patagonia, AZMESONET STATION EW0586 SONOITA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS55 KTWC 241807
FFWTWC
AZC019-023-242100-
/O.NEW.KTWC.FF.W.0038.190924T1807Z-190924T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1107 AM MST Tue Sep 24 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East central Pima County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 200 PM MST.

* At 1104 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. This warning extends the 
  previous Flash Flood Warning for this area both in time and in 
  areal extent to include far southeast Pima county and northeast 
  Santa Cruz county. Flash flooding is expected.

* Some locations that will experience flooding include...
  Vail, East Sahuarita, Patagonia, Sonoita, Elgin, Corona De Tucson,
  Saguaro National Park East, Rita Ranch and Canelo.

This includes the following highways...
 Interstate 10 between mile markers 274 and 295.
 Route 82 between mile markers 19 and 44.
 Route 83 between mile markers 13 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3214 11045 3153 11047 3153 11084 3191 11090
      3215 11075

$$
Zell
2 follow-up statements
344 
WGUS75 KTWC 241953
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1253 PM MST Tue Sep 24 2019

AZC019-023-242100-
/O.CON.KTWC.FF.W.0038.000000T0000Z-190924T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
1253 PM MST Tue Sep 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
EAST CENTRAL PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES...

At 1247 PM MST, Doppler radar continued to indicate showers 
producing light to moderate rainfall across the warned area. 
Automated gauges from this area indicate that between one and three 
inches of rainfall has occurred in the last 3-6 hours, so expect 
runoff and flooded roadways. Flash flooding will continue through 2 
pm mst.

Some locations that will experience flooding include...
Vail, East Sahuarita, Patagonia, Sonoita, Elgin, Corona De Tucson,
Saguaro National Park East, Rita Ranch and Canelo.

This includes the following highways...
 Interstate 10 between mile markers 274 and 295.
 Route 82 between mile markers 19 and 44.
 Route 83 between mile markers 13 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3214 11045 3153 11047 3153 11084 3191 11090
      3215 11075

$$
Zell
662 
WGUS75 KTWC 242103
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
203 PM MST Tue Sep 24 2019

AZC019-023-242110-
/O.EXP.KTWC.FF.W.0038.000000T0000Z-190924T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
203 PM MST Tue Sep 24 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA AND NORTHEASTERN
SANTA CRUZ COUNTIES HAS EXPIRED...

The heavy rain has ended. However, runoff will continue for the next 
one to two hours. Problems may still be encountered in low spots, 
dips and where washes cross the roadway, but flash flooding is no 
longer expected. Please continue to heed any remaining road closures.

LAT...LON 3214 11045 3153 11047 3153 11084 3191 11090
      3215 11075

$$
Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 9:16 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 24, 9:16 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
916 AM MST Tue Sep 24 2019

.SYNOPSIS...A weather system interacting with deep moisture over the
area will continue to produce showers and thunderstorms today. Some
of these thunderstorms will be capable of producing locally heavy
rainfall, strong winds, and hail. The weather system will remain
over southwestern Arizona through at least Thursday before tracking
northward and exiting the state on Friday. The proximity of this
system will keep scattered showers and thunderstorms in the forecast
with improving weather area-wide anticipated on Friday. Drier
weather will return this weekend into next week.

&&

.DISCUSSION...Widespread rain event continues across most of
southern Arizona. Storms have been training resulting in flash
flooding. Flash flood watch remains in effect for eastern half of
the area into this evening. Severe thunderstorms, some briefly
spinning up a tornado, are possible over the western half of Pima
county where there is more sunshine and heating and this area is
closer to the upper low. This upper low was located between Yuma
and Rocky Point. Made some changes to the forecast, especially to
the high temperatures today for areas where it raining.

Activity quieting down tonight before ramping back up tomorrow
morning. More on this in the afternoon discussion.

&&

.AVIATION...Valid through 25/12Z.
Isolated to scattered TSRA/SHRA becoming more widespread through
early morning hours and continuing through this evening. Some storms
could be strong to severe with hail and strong wind gusts. Ceilings
will generally be SCT-BKN 4k-8k ft MSL with MVFR and even occasional
IFR ceilings in and around thunderstorms. SFC wind generally less
than 10 kts this morning becoming easterly at KTUS 8-12 kts this
afternoon and evening. Winds at KOLS and KDUG will be out of the
southwest to northwest at 8-12 kts this afternoon and evening. Wind
gusts to 40+ kts near TSRA and with any thunderstorm outflow
boundaries. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
becoming widespread this morning into the afternoon ahead of a low
pressure system. Locally heavy rainfall and strong thunderstorm
outflows will be possible. Scattered showers and thunderstorms will
then continue Wednesday into Thursday with just isolated activity
Friday. Dry conditions are then expected this weekend into early
next week. 20-foot winds will be terrain driven and less than 15
mph, except in the vicinity of thunderstorms where strong, gusty and
erratic winds will be possible.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until 8 PM MST this evening for AZZ503-504-
  506>508-511>514.

 Flash Flood Watch until 11 AM MST this morning for AZZ502-505-
  509-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 24, 8:52 AM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
852 AM MST Tue Sep 24 2019

AZZ502-241630-
Tohono O'odham Nation including Sells-
852 AM MST Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
930 AM MST...

At 852 AM MST, Doppler radar was tracking a strong thunderstorm near
Topawa, or 11 miles south of Sells, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sells, Topawa, Vamori, Cowlic, Artesia, Itak and Ali Molina.

LAT...LON 3160 11190 3164 11202 3191 11198 3190 11173
TIME...MOT...LOC 1552Z 196DEG 15KT 3175 11190
Local storm report, Sep 24, 11:00 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      19 SE TUCSON            31.97N 110.70W
09/24/2019                   PIMA               AZ   TRAINED SPOTTER

            ROADS IMPASSABLE IN AREA PER SPOTTER. CALLE
            RINCANADO AND WENTWORTH FLOODED AND
            IMPASSABLE.

&&

MP

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:01 PM MSTSpecial Weather StatementTWCPima44 min
Sep 23, 6:40 PM MSTSpecial Weather StatementTWCPinal35 min
Sep 23, 6:41 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz22 min
Sep 23, 7:18 PM MSTSpecial Weather StatementTWC42 min
Sep 23, 7:30 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 23, 7:55 PM MSTSpecial Weather StatementTWC35 min
Sep 23, 8:25 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Sep 23, 8:45 PM MSTSpecial Weather StatementTWC45 min
Sep 23, 8:49 PM MSTSpecial Weather StatementTWC41 min
Sep 23, 9:09 PM MSTSpecial Weather StatementTWC36 min
Sep 23, 9:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham45 min
Sep 23, 9:21 PM MSTTornado WarningTWCCochise, Graham24 min
Sep 23, 9:25 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal50 min
Sep 23, 9:54 PM MSTSpecial Weather StatementTWC36 min
Sep 23, 10:44 PM MSTSpecial Weather StatementTWC46 min
Sep 23, 11:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Sep 24, 12:06 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Sep 24, 1:12 AM MSTSevere Thunderstorm WarningTWCPima63 min
Sep 24, 1:27 AM MSTSpecial Weather StatementTWC48 min
Sep 24, 1:40 AM MSTSevere Thunderstorm WarningTWCPima50 min
Sep 24, 2:18 AM MSTSevere Thunderstorm WarningTWCPima57 min
Sep 24, 2:20 AM MSTSpecial Weather StatementTWCPima55 min
Sep 24, 2:22 AM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 24, 2:29 AM MSTSevere Thunderstorm WarningTWCPima46 min
Sep 24, 2:46 AM MSTFlash Flood WarningTWCPima3 hr
Sep 24, 3:07 AM MSTSevere Thunderstorm WarningTWCPima53 min
Sep 24, 3:08 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Sep 24, 3:20 AM MSTSpecial Weather StatementTWCPima55 min
Sep 24, 3:21 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Sep 24, 3:38 AM MSTSevere Thunderstorm WarningTWCPima67 min
Sep 24, 3:53 AM MSTSpecial Weather StatementTWCPima52 min
Sep 24, 4:00 AM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 24, 5:04 AM MSTSpecial Weather StatementTWCPima41 min
Sep 24, 7:20 AM MSTAreal Flood AdvisoryTWCPima115 min
Sep 24, 7:36 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz114 min
Sep 24, 8:09 AM MSTFlash Flood WarningTWCPima3 hr
Sep 24, 8:14 AM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Sep 24, 8:52 AM MSTSpecial Weather StatementTWCPima38 min
Sep 24, 9:06 AM MSTSevere Thunderstorm WarningTWCPima39 min
Sep 24, 9:16 AM MSTTornado WarningTWCPima29 min
Sep 24, 9:44 AM MSTSevere Thunderstorm WarningTWCPima46 min
Sep 24, 10:20 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Sep 24, 11:59 AM MSTFlash Flood WarningTWCCochise3 hr
Sep 24, 12:06 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Sep 24, 3:25 PM MSTFlash Flood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz35 hr
Sep 24, 4:38 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.